A shocking incident unfolded last summer at CHI Saint Joseph Health Main, where a series of unfortunate errors led to a nurse inadvertently administering the wrong medication to a patient, ultimately resulting in the patient’s death. An investigation conducted by NBC affiliate LEX 18 has shed light on the events that unfolded during the devastating incident.
According to the investigative report, based on a coroner’s report and documents from the Kentucky Board of Nursing, the incident involved an 81-year-old man who had been transferred to the hospital for gastrointestinal bleeding in June. A physician had prescribed the patient with colonoscopy prep medication known as GoLytely. However, due to a grave mistake, the nurse administered a dialysis liquid called Naturalyte instead of the prescribed medication.
Kelly Jenkins, executive director of the state’s nursing board, revealed that there were “multiple process failures” that contributed to the medication mix-up. Surprisingly, the nurse involved in the unfortunate incident did not face disciplinary action, as the missteps were deemed unrelated to her role. Nevertheless, the Kentucky Board of Pharmacy is currently conducting its own investigation into the matter.
In a letter penned by the nurse’s attorney to the nursing board, it was revealed that the nurse had promptly reported the issue when the barcode on the dialysis liquid failed to scan as expected. The hospital’s pharmacy responded by sending a label to the intensive care unit floor through the tube system, instead of providing a new medication. Tragically, the nurse then proceeded to administer the incorrect medication, Naturalyte, to the patient.
According to a timeline in the nursing board’s file, the patient was unable to tolerate the unintended medication. The mistake was discovered around midnight, but unfortunately, the patient’s condition had already deteriorated significantly. The patient tragically passed away the following morning, with the coroner’s report indicating that the cause of death was “complications of inadvertent administration (Naturalyte) in the setting of gastrointestinal hemorrhage.”
During the incident, the nurse responsible for the medication error was tasked with caring for three ICU patients, as stated in the attorney’s letter.
When approached for a statement regarding the incident, CHI Saint Joseph Health declined to disclose any information regarding patient care and treatment, citing the need to respect patient privacy. Additionally, the hospital stated that, in agreement with the patient’s family, they will not be commenting on the incident.
As investigations into this tragic event continue, questions are being raised about the existing medication safety procedures and safeguards in place to prevent such errors in healthcare facilities. The loss of a patient’s life has cast a somber shadow over the hospital, leaving both medical professionals and the community seeking answers and accountability for the unfortunate chain of events that led to this heartbreaking outcome.